My husband has recently stopped taking klonopin because of the anger/irratable rages he goes into. The doctor perscribed the klonopin for the seizures/tremors and anxiety attacks he was having from the withdrawal from an alcohol addiction of 20yrs, he has also been diagnosed with the beginning stages of liver failure. He is now been experiencing severe upper leg pains/cramping which make his legs go numb. Can you tell me if this is normal?
What are the severe withdrawal systems from klonopin/clonazepam?
- 25 Aug 2010 by LKNUTSON
- klonopin, anxiety, benzodiazepine withdrawal, generalized anxiety disorder, clonazepam, withdrawal, rage, anger
Added 25 Aug 2010:
THE PRESCRIPTION DOSE IS .5MG 3 TIMES A DAY FOR ANXIETY. HE WOULD TAKE 1-3 PILLS A DAY.
25 Aug 2010
Klonopin/Clonazepam isn't usually used for alcohol withdrawal, more commonly Librium (Chlordiazepoxide) is used for this purpose. but for anxiety it's usually the benzodiazepine of choice for alcoholics (and only when all other non-benzo anxiolytics have failed) as it has a much longer half-life than Xanax or Ativan and therefore less abuse potential and less chance of increasing alcohol cravings and cross-addiction. Anger and rage would usually not normally be symptoms associated with Klonopin, but benzodiazepines affect everyone differently, however his doctor may need to consider prescribing Klonopin along with an antidepressant (Paxil is a good one for both anxiety and rage).
As to your original question, I'm a recovering alcoholic and have been on Clonazepam for roughly 15 years and have had to quit Klonopin cold turkey a few times during that period. During withdrawal I experienced severe shakes, severe anxiety, panic attacks, muscle and joint aches, nausea, and loss of appetite, so yes the cramps could be benzodiazepine withdrawal (which are pretty nasty) or they could be a symptom of an entirely different condition (such as PAD or various vitamin deficiencies).
Third and final thing, Clonazepam normally is not prescribed three times a day since one dose is effective for about 12 hours. Changing his dosage to 1mg twice daily might help substantially. Hope this helps.
25 Aug 2010
When I had my brief spout of withdrawal (went onto Xanax XR, but it only lasts 12 hours... so of course went into withdrawal), I had a pounding heart, irritability, anxiety, really, the same symptoms of a panic attack, but very very different in nature. For one, panic attacks go away with time, this didn't... Everyone reacts differently, and I would imagine that withdrawals might be related to what your being treated for in the first place, as those symptoms will come back as well, but a whole lot stronger. I don't see why severe upper leg pains/cramping wouldn't be part of the fun, but it's a side effect that would be a bit unusual as to what I know, but then, I'm not a doctor, just a guy with anxiety and C-PTSD, along with a whole lot more of fun things to go along. Withdrawal can be so, so very hard on the system, that I really hope that he's being slowly stopping vs. just stopping at once, as this could be a very very bad thing...
25 Aug 2010
Hi there Whats up! So it looks like your husband is not having the best time it seems. Well all i know he should not quit the klonopin cold turkey do to the fact that he also has a alcohol problem. After taking benzos for a period of time and just quiting it can cause more seizers more tremors and in some cases sudden death, which happened to my friend eric 2 years ago. He was drinking and took benzos plus he was overweight and sufficated in his sleep. Its a FACT that benzos and alcohol have the most dangerous withdrawls and have had the highest death rate above anything else. Also your body expecally your limbs can become num and have periods of convultions. He must be weaned off the klonopin at a slow rate, it is so risky not to. There is one drug that could help which is naltrexone.Its a medicine that reduces the desire for alcohol after you stop drinking. Naltrexone may help you stay sober for a long time.
This medicine is not a complete cure from alcohol, but it can help you stop drinking while you get other treatments that your doc thinks is right.
Naltrexone blocks the parts of your brain that feel pleasure when you use alcohol and drugs. When these areas of the brain are blocked, you feel less need to drink alcohol, and you can stop drinking more easily. So if u consider something like that i would for sure talk to the doc. Like all meds though it has side effects, im not for sure what they are but the doc can help ya with that. The last thing i want to say is make sure he takes whatever meds he gets as perscribed and never quit taking them without the doc knowing, its very dangerous and alcohol withdrawl is the worst for the body expecally when using for 20 years. Well I hope i helped ya and i wish all the best for you and your husband, its not easy but if he does it right he will have his life back and you guys will be happier then ever. I wish you the best. Polly-
1 Sep 2010
I was diagnosed about 8 years ago with myofascial pain syndrome by a rheumatologist. It is where your muscles do not get enough rest during the night, which results in muscle cramps. I had them all over my body.
I have just completed an intensive outpatient rehab program, which was quite eye-opening. Basically, addiction is a neurological disorder (from alcoholism to heroin). Once you have changed your brain using mood-altering drugs of ANY KIND, it is changed forever.
Clonazepam is extremely HIGHLY addicting and before I was allowed into the rehab program, I was ordered to work with my PCP to taper off it. You cannot go cold turkey, as you may experience seizures, which a gentleman in the program had one night after going cold turkey off a benzodiazepem(sp?).
As the other person who answers noted, it is unusual for a doctor to prescribe Clonazepam for alcohol withdrawal. Your husband's doctor was actually giving him an addictive substance to replace another. Once the "pleasure pathway" in your brain has changed, it does not matter what substance you take that is addictive, they all work the same in the brain. Too complicated to explaining in this answer.
I was taking 1 mg. every night. My doctor told me to taper off by taking .75 mg. at night for about 5 days, then lower to .5 mg. for one week, and then .25 mg. for two weeks. I lost alot of sleep and am getting my muscle cramps back slightly, but stretching will help that.
As for your husband's restlessness and irritability, he may be experiencing some type of depression and he probably should see a therapist. There are also natural ways to help with anxiety - such as taking chamomile or even St. John's Wort (for mild depression). Exercise also helps in so many ways.
Trazadone is non-addicting sleep aid, which could help with his sleep. Until your body gets used to it, you can experience "Trazadone hangover" (sleepy and out of it the next day). My body is used to it now, so I don't experience it anymore.
Please be EXTREMELY careful about what your husband's doctor prescribes. Most doctors have only a slight teaching in addiction and many believe that these drugs are NOT addictive. They are sooooo, so wrong.
If you would like to e-mail me back directly, I can attempt to help you with the information that I learned. I learned quite a lot, and it is amazing what doctors will prescribe. Alcohol is in the benzo family along with Clonazepam. The doctor is using one benzo to cure addiction to another. It's NOT working.
1 Sep 2010
There is risk of seizure when stopping alcohol and that is why benzos are sometimes prescribed. There is a med. called Campral for alcohol cravings, not sure if I spelled that right. Ice cream and other sweets were recommended bx my addiction therapist for the alcohol cravings. Ask his Dr. if your husband is healthy enough to take Campral if your hubby has bad cravings, if not, try the ice cream. WD from benzo would be restlessness, insomnia, anxiety, muscle tics or spasms, bad dreams, feelings of mania, and seizure. Do taper him off the benzo if you can WHEN it is time for him to stop taking them, his doctor may be able to give you an approximate time he should stay on them. A therapist who specializes in addiction might be very helpful to you both as well. Short term use of benzo should NOT necessarily cause addiction to the benzo or even cause withdrawal from the benzo. i am saying some big Prayers for y'all.
19 Sep 2012
Hello, 9 months ago I was pulled off of Alcohol and Klonopin at the same time cold turkey. I was in the hsp at the time, but it was the roughest thing I ever went through. I no longer crave the alcohol, but life is still rough without the klonopin. I was on it for over 20 years. I have bipolar disorder with severe anxiety at times and I just try to hang in there. Honestly, I wish I was never put on a benzo. During my time in the hsp, I was slamming things and I was in there for a month. I just became so unstable. I thought I was never going to get out of there. Of course, we are all different, but my best to you and yours.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... both! I was on clonaz before for months but weaned off it now back on reluctantly my anxiety is sky high I'm so desperate!
1 answer • 21 Jul 2010
... posts I think it might be withdrawal from klonopin. My last dose was Thursday night. I don't have the symptoms that I had when I withdrew ...
5 answers • 25 Oct 2010
my doc wants to talk about getting me off my benzodiazepine clonazepam, but beside the xanax, I still need something to deal with the anxiety... does ...
4 answers • 16 Apr 2013
Hi huys! A nice doctor prescribed 2mg Klonopin once a day, I've been taking them for 4 days already and i feel exatly de same. Same paralizing ...
4 answers • 28 Nov 2014